Beware of Taking Steriods (Prednisone) for An Undiagnosed Problem
Posted Oct 14 2010 5:16am
I have had two young women tell me in the past few months that their family doctors prescribed prednisone or steriods for an undiagnosed problem. The prednisone was given based on a saliva test. This makes little sense and prednisone can be a potentially dangerous medicine. Prednisone can induce a feeling of euphoria or feeling good but it can also cause problems with loss of calcium in the bones, increased blood pressure, weight gain, and suppression of a patient's immune system. Some patients also develop psychiatric problems.
If prednisone is prescribed, this should only be if there is a specific diagnosis. I have sucessfully treated many cases of a disorder called dermatomyositis, as well as polymyositis, with prednisone. By starting with high doses and then reducing the dose as soon as possible, muscle strength was restored. However, all the patients were warned about restricting their salt intake, watching their weight gain and having their blood pressure checked every one to two weeks. Giving prednisone as a way to see if a patient with, for example, fatigue or depression feels better is just bad medicine. Unfortunately, this happens far too often. Thus, it is important for patients to ask lots of questions and if their doctors don't or won't answer their questions then before any prednisone is taken, a discussion with a good pharmacist would be important. Depending completely on a doctor's Rx for something like prednisone when there is no specific diagnosis can be dangerous.